ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

ISMP QuarterWatchT
Serious adverse drug event reports increase last quarter, 2008

From the October 8, 2009 issue

QuarterWatch™,an ISMP program used to identify drug risks and errors reported to the US Food and Drug Administration (FDA), analyzed computer excerpts of 24,609 serious, disabling, and fatal adverse drug events (ADEs) submitted during the 4th quarter of 2008. Highlights from this analysis follow.
 
2008 Year-end Findings
 
Fatal, disabling, and serious ADEs reported to FDA increased by 25% in 2008 compared to 2007. FDA received reports of 100,789 cases of severe injury in 2008, compared to 80,598 reports in 2007. This was the largest 1-year increase since the beginning of historical data in 1998. Reports of patient deaths, included in the totals above, increased 56%, with 15,189 deaths reported in 2008, compared to 9,728 in 2007. This increase followed 4 years of declining numbers of reported fatalities and was slightly less than the reported 15,935 ADE deaths in 2003.
 
The biggest identifiable factor contributing to the 2008 increase in reported ADEs was large generic drug recalls caused by product quality assurance problems that, according to FDA, posed a reasonable probability of serious injury or death. The consumer-level recalls in 2008 included about half of the nation’s supply of heparin vials and digoxin tablets, and still undetermined quantities of morphine, isosorbide, and propafenone tablets.
 
A second major factor explaining the increase in reported ADEs was an increase in voluntary reporting by healthcare providers who reported directly to FDA and, in specific cases, by manufacturers who learned of more events through increased contact with patients. We estimate that approximately half of the 25% increase in 2008 can be explained by more voluntary reporting. This is related to the growing number of Internet links to the MedWatch site. For example, 2008 FDA public health advisories specifically encouraged reporting of adverse events and provided a link to the MedWatch site. 
 
4th Quarter Findings
 
FentaNYL. In our analysis, fentaNYL ranked first among drugs causing serious, disabling, and fatal ADEs specifically described as medication errors. Of the 80 reported cases, 75 (94%) involved fentaNYL patches. Ortho-McNeil, manufacturer of DURAGESIC which accounts for 73% of the errors, told us it reported to FDA any medication error involving the patch as “serious,” even if it did not result in a serious injury. As a result, we adjusted the fentaNYL case totals reported above to eliminate cases that did not result in serious injury. For example, Ortho-McNeil reported cases in which patients taped the patch in place because it would not adhere, as “serious.” This could affect how the drug was delivered and its effectiveness in managing pain; however no harm or injuries were reported as a result of these events. Even after adjusting the error total to exclude cases without a serious outcome, the drug still accounted for twice as many reports of serious injury or death due to errors than the second ranked drug.
 
KV Pharmaceutical recalled drugs. A series of escalating drug recalls has led to the near collapse of KV Pharmaceutical. In May and June of 2008, the company recalled a large but unspecified quantity of morphine tablets exported to Canada because of “super-potent, oversized tablets.” In October 2008, it recalled dextroamphetamine tablets in the US “due to the possible presence of oversized tablets.” In November 2008, it began recalling morphine, isosorbide, dextroamphetamine, and propafenone, again because of “oversized tablets.” In December 2008, the company suspended shipments of all FDA-approved drug products in tablet form, and fired its long-time CEO “for cause.” In January 2009, the company announced it was recalling “most of its products.” In February 2009, it expanded its product recall from the wholesale to the retail level for the same four products it had begun to recall in November 2008. In March 2009, the company was placed under federal court supervision as part of a stepped-up FDA enforcement program, and it agreed to destroy all recalled products and hire an independent expert in good manufacturing practices to examine the company’s operations.
 
This long series of product recalls also generated a surge in serious adverse event reports to KV Pharmaceutical involving three products with the highest health risks through overdose: isosorbide, morphine, and propafenone. In the 4th quarter, the company received 181 case reports for its isosorbide tablets, 101 for morphine, and 40 for propafenone.
 
Updates from Prior QuarterWatch Reports
 
Varenicline (CHANTIX). In July 2009, FDA and Pfizer strengthened the warnings regarding the risks of violence to self and others associated with this drug. However, weak and potentially misleading language about the risk of accidents was added to the patient Medication Guide:
 
Use caution driving or operating machinery until you know how Chantix may affect you. Some people who use Chantix may feel sleepy, dizzy, or have trouble concentrating that can make it hard to drive or perform other activities safely.
           
We believe this warning is inadequate. The reported adverse effects that contribute to accident risk include blackouts, convulsions, muscle spasms, and hallucinations—an order of magnitude different from feeling sleepy or dizzy. The warning is also misleading in saying, “Use caution driving or operating machinery until you know how Chantix may affect you.” This presumes that a patient will know how the drug might affect him after a few days of treatment. However, varenicline has an unpredictable onset which could be days or weeks following initiation, or upon discontinuation. So, the patient may not know how Chantix is going to affect him.
 
Montelukast (SINGULAIR). We previously reported a large surge in adverse event reports of psychiatric side effects for montelukast. This was apparently in response to an FDA advisory posted after Merck reported a small number of suicidal behavior cases associated with montelukast. In August 2009, FDA and Merck added precautionary language to the prescribing information. Merck also included a clear, prominent, and unambiguous statement about the possibility of psychiatric side effects in its web-based information for patients. This case also demonstrated how psychiatric adverse events may be overlooked if caregivers or patients do not suspect a drug connection exists. It took just 24 reports over several years to suggest the possibility of a relationship; once made public, hundreds of confirming reports were received in the subsequent months.
 
Conclusions
 
Although the dangers of fentaNYL patches have been documented in numerous reports and subject to previous FDA regulatory action, the new data show that the risks of patient harm with this high-alert drug are still prevalent. We believe new prescriptions for this drug should not be dispensed without patient education by a doctor or pharmacist who has received special training in the safe use of this drug. Measures also need to be in place to ensure only appropriate patients receive this drug.
 
We continue to have concerns about the massive recalls of generic drugs, mainly because defective quality assurance resulted in companies distributing potentially over-strength tablets of drugs with which a small overdose can result in a life-threatening outcome. As noted in prior QuarterWatch™ reports, neither FDA nor the manufacturer has revealed the size of some of the large recalls.
 
FDA and Pfizer need to strengthen the accident warning for varenicline to make clear to all patients that severe adverse effects may occur when the drug is started, after a few weeks, or even upon discontinuation. In addition, since the drug can cause violent behavior, interrupt muscle control, and cause blackouts, we believe the Department of Defense should extend its ban from aircraft and missile crews to all active duty military. Its use should also be limited in police and emergency personnel.
 
We commend Merck and FDA for identifying the relationship between the adverse psychiatric events and the use of montelukast. Making the relationship public has confirmed numerous other suspected events related to this drug.
 
The full QuarterWatch™ report can be viewed at: www.ismp.org/QuarterWatch/2008Q4.pdf.  

 

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP